Kansas, 2003

Damaging Wind in Kansas, August 20, 2003

August 20, 2003 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:38 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 2:38 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT WED AUG 20 2003

FCST CONCERNS...
CNVTV TRENDS/CHCS TNGT THRU FRI...
TEMPS BEHIND WK FNT FRI/SAT, THEN HEAT BUILD UP POTNL SUN/MON...

WK MID/UPR LVL SHEAR AXIS ACRS CNTRL KS THIS AFTN IS BEING ENHANCED
A BIT BY APPARENT MCV NR ICT. SIMILAR ATMOS FM PAST FEW DAYS, WITH
RELATIVE WK SHEAR AND MDT INSTBY. LATEST MESO ANLYS SUGGESTS BEST
CHC FOR CNVTV INITIATION WL BE ALG/JUST W OF TURNPIKE FM N OF ICT
TO W OF EMP, WHERE INSTBY SEEMS MAXIMIZED IN AREA OF MODEST MSTR
CNVGNC. OTHERWISE, COULD SEE ISOLD CNVTN JUST ABT ANYWHERE ACRS THE
REST OF THE CWA THIS EVE, WITH SLGT CHCS RMNG MAINLY E OF I-135
OVRNGT. POP TRENDS COORD FAIRLY WELL WITH ADJACENT CWAS.

NRN STREAM UPR TROF MOVG ACRS THE NRN PLAINS WL SLIDE EWD ACRS THE
UPR MDWST ON THU, WITH MODIFIED CAN/PAC FNT PROGD SWD ACRS THE CWA.
CONSENSUS ON TIMING BRINGS FROPA INTO NRN CWA ARND MIDDAY, PROBLY
NOT CLRG THE SRN COUNTIES TIL THU EVE. TEMPS SHOULD AGAIN GET VRY
WARM/HOT AHD OF BNDRY, WITH MAXS AGAIN ARND 100F ALL LOCALES. CNVTV
CHCS WL RMN LMTD, AND DRIVEN MAINLY BY DIURNAL HTG AND FOCUSED NR
SWD SAGGING FNT IN THE AFTN.

A MORE SUBTLE SHRTWV IS PROGD TO DROP ACRS THE AREA THU NGT, WITH
SOME ELEVATED MSTR POOLING/INSTBY NOTED ALG/JUST BEHIND FNT. THIS
MAY PROMOTE ADNTL CNVTN FOR A TIME, WITH CHCS ENDING ACRS CNTRL KS
AFT MDNGT. THE ETA/AVN ARE QUITE DIFFERENT IN HANDLING PUSH OF
SOMEWHAT DRIER/COOLER (LESS HOT) AIR ACRS THE CWA FRI. SOURCE RGN
OF AIR NOT ALL THAT COOL, SO BELIEVE MAXS WL BE TEMPERED A BIT, BUT
PROBLY NOT TO THE EXTENT OF THE LATEST ARRAY OF MOS GUIDANCE. ALSO
THE FNT LOOKS TO SLOW AS IT MOVS INTO OKLA, WITH SOME POST FNTL
POOLING OF LO LVL MSTR NOTED IN BOTH ETA/AVN. THIS MAY ALLOW FOR
CONTD CNVTV CHCS, ALBEIT SLGT, FOR THE OKLA BORDER COUNTIES INTO
FRI AFTN/EVE. THIS GENLY SUPPORTED BY CONSENSUS, SO WL ADD SLGT
POPS FOR THOSE AREAS.

THE ECM/GFS BOTH SHOW BLDG UPR RDG CNTR ACRS KS OVR THE WEEKEND,
SO ANY HEAT RELIEF WL BE MINIMAL AND SHORT-LIVED. NEAR CENTURY
MARK READINGS XPCTD TO RETURN BY SUNDAY/MONDAY ACRS CNTRL KS. THE
FAR SRN CWA MAY GET IN ON NRN FRINGE OF ELY FLO JUST S OF RDG
AXIS, WHICH MAY ALLOW A LTL MORE MSTR TO CREEP INTO THESE AREAS.
GENLY A DRY/HOT FCST ACRS THE CWA THRU EARLY NEXT WEEK.

FCSTID = 13/DARMOFAL
ICT   75 102  71  97 /  20  20  20  10
HUT   73 101  70  96 /  20  20  20  10
EWK   74 101  70  96 /  20  20  20  10
EQA   74 101  71  97 /  20  30  20  10
WLD   75 103  72  98 /  20  20  20  20
RSL   70  99  66  93 /  10  20  20  10
GBD   71 100  68  95 /  10  20  20  10
SLN   74 101  69  96 /  20  20  20  10
MPR   74 101  69  96 /  20  20  20  10
CFV   75 100  71  98 /  20  20  20  20
CNU   74 100  70  96 /  20  30  20  10
K88   74 100  70  96 /  20  30  20  10

.ICT...NONE.
Hazardous weather outlook, Aug 20, 3:27 PM CST, 2 hours 38 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE ISOLATED TO WIDELY SCATTERED ACROSS PORTIONS
OF CENTRAL KANSAS THIS EVENING, MAINLY EAST OF A SALINA TO NEWTON
LINE, AND NORTH OF A NEWTON TO MADISON LINE. AN ISOLATED SEVERE
STORM IS POSSIBLE, WITH THE MAIN RISK BEING DOWN-BURST WINDS OF
60 TO 70 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE REST OF CENTRAL AND SOUTHEAST KANSAS TONIGHT, HOWEVER SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL
AND SOUTHEAST KANSAS THURSDAY, WITH THE CHANCES CONFINED MAINLY TO
THE COUNTIES BORDERING OKLAHOMA ON FRIDAY. ISOLATED SEVERE WEATHER
IS AGAIN POSSIBLE, MAINLY DURING THE LATE AFTERNOON HOURS ON BOTH
THURSDAY AND FRIDAY.

THE HOT TEMPERATURES WILL STICK AROUND FOR MUCH OF THE NEXT
SEVEN DAYS ACROSS CENTRAL AND SOUTHEAST KANSAS. HIGHS WILL CLIMB TO
AROUND 100 DEGREES ON THURSDAY, AND THEN AGAIN LATE IN THE WEEKEND
CONTINUING INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A FEW HOURS THIS
EVENING ACROSS PORTIONS OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
August 20, 6:05 PM CST
Where
Saline County, 7 mi NE of New Cambria
Measured
52 kt (60 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.950, -97.400

Relayed by WFO Topeka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377595.